December 2003

Calcipotriene and Vitiligo

Author Affiliations

Not Available


Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003

Arch Dermatol. 2003;139(12):1656-1657. doi:10.1001/archderm.139.12.1656

We read with interest the article by Dogra and Parsad1 concerning the therapeutic value of the combination of narrowband UV-B and topical calcipotriene in the repigmentation of vitiligo. This new approach was developed after the accidental observation of perilesional-induced hyperpigmentation in psoriatic patients undergoing therapy with psoralen–UV-A (PUVA) and topical calcipotriene. We initially described this adverse effect in 1996,2 and it was later confirmed by Glasser et al3 in 1998. After we observed the in vivo influence of topical calcipotriene therapy on melanocytic function in psoriatic patients exposed to PUVA, we hypothesized that this adverse effect could be of benefit in patients with vitiligo. We then conducted an open, pilot study evaluating the efficacy and safety of the combination of PUVA and topical calcipotriene therapy in 10 patients with vitiligo.4 The combined treatment modality was well tolerated by our patients, but the degree of repigmentation was lower than that observed in the study by Dogra and Parsad. The clinical results were so disappointing that we were not motivated to conduct a wider, controlled, randomized study. None of our patients considered the combination therapy to be of sufficient efficacy to continue the regimen after the study was over. It should be noted, however, that the discrepancy in the therapeutic efficacy between the 2 studies may be explained by the differences between the populations evaluated, by the differences in the methodology used, and even by the differences in the expectations of the patients and physicians regarding the effectiveness of the therapy. Moreover, Dogra and Parsad used narrowband UV-B rather than PUVA in their study. Available evidence regarding the effectiveness of PUVA and topical calcipotriene therapy in patients with vitiligo remains controversial, with various reports showing a good response5 or a lack of efficacy.6 We must also take into consideration a possible bias that could arise because clinical trials that show negative results are often underreported. In any case, the possibility that vitamin D analogues can have an influence on melanocytic function opens a fascinating line of investigation in a disease that, in our experience, remains a very difficult challenge for the physician.